Don't be Wowed by WOW

Supplements contain hidden ingredients

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Dietary supplements can be tricky business. When the FDA cracks down on dangerous supplements, sometimes they pop up again elsewhere. WOW is a new supplement on the market that could cause serious problems.

The US Food and Drug Administration recently warned that a dietary supplement called WOW is dangerous and should not be taken.

The supplement was previously called Reumofan Plus. The product was inappropriately marketed to treat conditions such as arthritis and bone cancer.

The FDA issued a warning about Reumofan Plus early in 2012 because it contains prescription drug ingredients not listed on the label.

These ingredients can be dangerous when not taken under a doctor's care. The supplement has been linked to liver injury, severe bleeding, stroke and death.

"Don't take WOW supplements."

Now some of the companies that previously distributed Reumofan Plus have relabeled the old bottles with a new label called WOW.

The label looks like silver fool with the letters WOW on it in a reddish violet color. The label has the words "HealthEnterprises" under the WOW.

It is possible that distributors will try to relabel the unsold bottles of Reumofan Plus with other false names. The FDA stated that individuals should not take any products with "Riger Naturals S.A." printed on the bottom of the bottle.

Riger Naturals is the name of the Mexican company that manufactured Reumofan Plus.

Any person currently taking Reumofan Plus or WOW should consult a doctor immediately and report any health problems related to the product to the FDA's MedWatch safety program.

A person taking Reumofan Plus or WOW should NOT stop taking the drug immediately. One of the ingredients can cause withdrawal problems, so you should contact a doctor if you're currently taking the supplement.

Among the reports the FDA has received related to Reumofan Plus this year are cases of liver injury, corticosteroid withdrawal syndrome, adrenal suppression, severe bleeding and stroke.

The three prescription drug ingredients that the FDA has found Reumofan Plus and WOW contain are dexamethasone, diclofenac sodium and methocarbamol.

Dexamethasone is a corticosteroid drug. Although it's used to treat conditions like asthma and rheumatoid arthritis, it can also increase a person's risk of infection.

Some of dexamethasone's potentially dangerous side effects include changes in blood pressure, increased blood sugar levels, bone damage, psychiatric issues and adrenal suppression.

Diclofenac sodium is a non-steroidal anti-inflammatory drug (NSAID). It can increase a person's risk of heart problems, including heart attacks, and can increase the risk of serious gastrointestinal problems.

Methocarbamol is a muscle relaxant and can lead to dizziness, feelings of sedation and low blood pressure. It is also dangerous to operate a motor vehicle or heavy machinery while taking methocarbamol.

The possible withdrawal problems with Reumofan Plus and WOW are related to dexamethasone. If you stop taking the drug suddenly after taking it for a while, it can cause adrenal suppression, which can be fatal.

Adrenal suppression can lead to the body not making cortisol, a hormone that is necessary for maintaining blood pressure and sending sugar to body tissues like the brain and red blood cells when necessary.

Other withdrawal symptoms include nausea, low blood pressure, low blood sugar levels, fever, muscle pain, joint pain, dizziness and fainting.

These three hidden ingredients are only the ones identified by the FDA. It is possible that these supplements contain other hidden ingredients as well.

Reviewed by: 
Review Date: 
December 30, 2012
Last Updated:
January 4, 2013